Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 174, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 1, 2016, 8:08 PM EDT for Aiken County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2016, 8:08 PM EDT (00:08 UTC)
- Expired
- Aug 1, 2016, 8:55 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Aiken County, SC
The radar
The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 8:17 PM EDT | TSTM WND DMG | 10 Wnw Wagener, SC | TREE IN ROADWAY POPLAR SPRINGS RD AND BASS POND RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2222 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160
WUUS52 KCAE 020008
SVRCAE
SCC003-020115-
/O.NEW.KCAE.SV.W.0174.160802T0008Z-160802T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
808 PM EDT MON AUG 1 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 915 PM EDT
* AT 808 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES SOUTHEAST OF RIDGE SPRING TO NEAR
CLEARWATER...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...CLEARWATER...NEW ELLENTON...JACKSON...
GLOVERVILLE...BURNETTOWN...WAGENER...SALLEY...PERRY AND WINDSOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3324 8184 3327 8184 3329 8186 3331 8184
3330 8188 3335 8194 3338 8193 3341 8195
3341 8191 3343 8193 3344 8191 3347 8195
3379 8146 3377 8143 3374 8143 3373 8137
3362 8123 3320 8175
TIME...MOT...LOC 0008Z 322DEG 12KT 3369 8149 3345 8187
HAIL...0.75IN
WIND...60MPH
$$
JAQ2 follow-up statements
670
WWUS52 KCAE 020026
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
826 PM EDT MON AUG 1 2016
SCC003-020115-
/O.CON.KCAE.SV.W.0174.000000T0000Z-160802T0115Z/
AIKEN SC-
826 PM EDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL AIKEN COUNTY...
AT 826 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES SOUTH OF BATESBURG-LEESVILLE TO NEAR NEW
ELLENTON...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
AIKEN...NEW ELLENTON...GLOVERVILLE...WAGENER...SALLEY...
PERRY AND WINDSOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3349 8186 3379 8146 3377 8143 3374 8143
3373 8137 3362 8123 3329 8163
TIME...MOT...LOC 0026Z 277DEG 21KT 3367 8143 3347 8166
HAIL...<.75IN
WIND...60MPH
$$
JAQ725
WWUS52 KCAE 020055
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
855 PM EDT MON AUG 1 2016
SCC003-020104-
/O.CAN.KCAE.SV.W.0174.000000T0000Z-160802T0115Z/
AIKEN SC-
855 PM EDT MON AUG 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AIKEN COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
COLUMBIA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
THE NORTHEASTERN PORTIONS OF AIKEN COUNTY UNTIL 945 PM.
LAT...LON 3349 8186 3379 8146 3377 8143 3374 8143
3373 8137 3362 8123 3329 8163
TIME...MOT...LOC 0053Z 322DEG 12KT 3360 8136 3340 8159
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:34 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 1, 6:34 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Columbia SC 634 PM EDT MON AUG 1 2016 .SYNOPSIS... Upper level trough crossing the Great Lakes region continues moving east and should reach the Atlantic coast on Tuesday. A series of short waves rotating through the base of the trough and a moist air mass will continue scattered to numerous thunderstorms over the next several days. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Weak surface trough appears to be stretched from E NC WSW across portions of N and CENT SC and into NE GA, with an upper level impulse moving slowly SE into the region. Convection developing and increasing in coverage across the northern CSRA, and shifting to the ESE. Additional convection shifting NE from Cent/SE GA NE towards the CSRA/S Midlands. Collision of outflow boundaries and sea breeze boundary expected to lead to increased convective coverage in the near term across the CSRA, and Central/Southern Midlands. It appears good chance to likely POPs in order for that area. Elsewhere, thunderstorm activty across the NE Midlands dissipating and shifting to the north into NC. Latest convective analysis indicates moderate to strong instabilities, with high atmospheric moisture content with precipitable water values over 2 inches. Some of the storms could reach severe limits, with possiblity of locally heavy rain with any slow moving or training echoes. Will expect the activity to gradually dissipate tonight. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Upper level flow will become northwesterly Tuesday as the upper trough moves off the East Coast. The associated frontal boundary will push into the forecast area in the late afternoon/evening accompanied by a 500 mb shortwave. Abundant moisture ahead of the front and weak to moderate instability will support afternoon airmass convection with the greatest coverage near and east of I-20 where PWAT values are above 2.0 inches. Later, as the surface boundary and shortwave move into the FA, there may be additional convection progressing eastward from the Upstate. There is a possibility for a few storms to produce damaging winds and localized flooding. The front will stall across the forecast area overnight becoming diffuse. Highs will generally be in the low to mid 90s with an overnight low in the mid 70s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... The upper level pattern will transition from troughing to ridging mid-week as high pressure extends westward from the central US. At the surface, a weak boundary will linger throughout the midterm keeping a chance for showers and thunderstorms in the forecast each day. However minimal upper level support suggests mainly weak, diurnal convection. Westerly flow and a building upper level ridge supports warming temperatures into the weekend. Early next week, models indicate the possibility of an upper level trough and associated surface front digging into the mid-Atlantic States. && .AVIATION /23Z MONDAY THROUGH SATURDAY/... Main near term concern is any thunderstorm activity. Based on latest radar trends, have increased confidence of TSRA affecting CAE/CUB and AGS/DNL terminals in the near term. Added a tempo group for such through 01Z. After convection dissipates tonight, will examine whether lingering convective debris cloud cover will preclude a fog threat. For now, will include tempo group 09z-13z for the fog prone sites AGS/OGB. If any terminals receive significant rainfall later today/tonight, fog/stratus threat could increase. After any early morning fog/stratus, expect a VFR conditions Tuesday with scattered afternoon and evening thunderstorms expected. EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some possibilities of late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 1, 6:16 AM EDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 616 AM EDT MON AUG 1 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 616 AM EDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 1, 2:23 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
223 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 4 WNW SWANSEA 33.76N 81.17W
07/31/2016 LEXINGTON SC PUBLIC
LARGE TREE WAS BLOWN ON TO A HOUSE NEAR THE
INTERSECTION OF SHARON CHURCH ROAD AND WE
JEFFCOAT ROAD. MULTIPLE TREES WERE REPORTED
DOWN IN THE AREA AS WELL.
&&
CJRLocal storm report, Aug 1, 4:14 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 1 NNE BRANCHVILLE 33.26N 80.81W
07/31/2016 ORANGEBURG SC LAW ENFORCEMENT
TREES REPORTED DOWN ON NORTH ROAD.
&&
DALocal storm report, Aug 1, 4:34 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG 5 SE JACKSON 33.29N 81.73W
08/01/2016 AIKEN SC OTHER FEDERAL
TREE DOWN ON ROADWAY.
&&
DALocal storm report, Aug 1, 4:38 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG 5 SE JACKSON 33.29N 81.73W
07/31/2016 AIKEN SC OTHER FEDERAL
TREE DOWN ON ROADWAY. CORRECTED REPORT FOR
DATE.
&&
DASpecial weather statement, Aug 1, 7:06 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
706 PM EDT MON AUG 1 2016
SCZ020-021-026>028-030-020000-
NEWBERRY-LEXINGTON-SALUDA-RICHLAND-FAIRFIELD-AIKEN-
706 PM EDT MON AUG 1 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SALUDA...
NORTHWESTERN RICHLAND...SOUTHWESTERN FAIRFIELD...SOUTHEASTERN
NEWBERRY...WESTERN LEXINGTON AND NORTH CENTRAL AIKEN COUNTIES...
AT 705 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF PROSPERITY TO NEAR LEESVILLE TO
8 MILES SOUTH OF RIDGE SPRING...AND MOVING EAST AT 25 MPH. LOCALLY
HEAVY RAIN AND STREET FLOODING WILL BE POSSIBLE IN SOME AREAS.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...IRMO...BATESBURG...RED BANK...OAK GROVE...ST.
ANDREWS...BATESBURG-LEESVILLE...LEESVILLE...CHAPIN...GILBERT...SUMMIT...
LITTLE MOUNTAIN...MONETTA...PEAK...SEVEN OAKS...LAKE MURRAY OF RICHLAND
AND WINNSBORO MILLS.
IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. DO NOT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.
LAT...LON 3436 8106 3402 8111 3368 8142 3363 8181
3392 8156 3418 8152
TIME...MOT...LOC 2305Z 254DEG 23KT 3413 8145 3394 8147 3372 8168Local storm report, Aug 1, 7:45 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
745 PM EDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG 9 NNW SUMMIT 34.05N 81.46W
08/01/2016 LEXINGTON SC LAW ENFORCEMENT
TREE IN ROADWAY FRANK SHEALY RD AND REBECCA
DRIVE.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:05 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington, Richland, Saluda | 115 min |
| Aug 1, 8:20 PM EDT | Special Weather Statement | CAE | Richland | 25 min |
| Aug 1, 8:26 PM EDT | Flash Flood Warning | CAE | Richland | 94 min |
| Aug 1, 8:34 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 56 min |
| Aug 1, 8:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg | 64 min |
| Aug 1, 9:58 PM EDT | Flash Flood Warning | CAE | Richland | 77 min |
| Aug 1, 10:03 PM EDT | Special Weather Statement | CAE | Sumter | 42 min |
| Aug 1, 10:42 PM EDT | Special Weather Statement | CAE | Chesterfield | 48 min |
| Aug 1, 10:48 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 117 min |
| Aug 1, 11:21 PM EDT | Special Weather Statement | CAE | Chesterfield | 39 min |
| Aug 2, 4:39 PM EDT | Special Weather Statement | CAE | McCormick | 66 min |
| Aug 2, 6:00 PM EDT | Special Weather Statement | CAE | Edgefield | 60 min |
| Aug 2, 6:29 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| Aug 2, 6:43 PM EDT | Special Weather Statement | CAE | Lancaster | 47 min |
| Aug 2, 7:12 PM EDT | Special Weather Statement | CAE | Lexington | 33 min |
| Aug 2, 7:21 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 39 min |
| Aug 2, 7:34 PM EDT | Special Weather Statement | CAE | Kershaw | 41 min |
| Aug 2, 7:50 PM EDT | Areal Flood Advisory | CAE | Richland | 55 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.